Pennsylvania, 2013

Hail and Damaging Winds in Pennsylvania, June 24, 2013

June 24, 2013 · NWS PHI · 15 events in 4 counties and zones

An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Eastern Pennsylvania during the second half of the afternoon and early evening on the 24th. In addition to locally damaging winds, lightning strikes caused one injury and damaged several homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$285,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An upper air disturbance combined with a hot and humid air mass to produce strong to severe thunderstorms across Eastern Pennsylvania during the second half of the afternoon and early evening on the 24th. In addition to locally damaging winds, lightning strikes caused one injury and damaged several homes. There were numerous reports of hail with the thunderstorms as the freezing level aloft was relatively low in height above the ground. Most of the hail was small (half an inch or less in diameter).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 8:59 AM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Jun 24, 8:59 AM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 AM EDT MON JUN 24 2013

.SYNOPSIS...
A BERMUDA HIGH PRESSURE SYSTEM WILL REMAIN OFF THE SOUTHEAST UNITED
STATES COAST FOR THIS UPCOMING WEEK. A BACKDOOR COLD FRONT WILL TRY
TO SINK SOUTHWARD INTO THE FORECAST AREA ON WEDNESDAY AND THURSDAY
BEFORE RETREATING NORTHWARD. A COLD FRONT WILL MOVE THROUGH THE
GREAT LAKES THURSDAY AND FRIDAY IS FORECAST TO APPROACH THE FORECAST
AREA SATURDAY AND MOVE THROUGH BY SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE UPPER LOW NOTED IN WV IMAGERY IS MOVING SLOWLY EWD THRU PA
THIS MORNING RESULTING IN SW FLOW ALOFT AS WELL AS AT THE SFC. 12Z
SOUNDINGS FROM IAD/APG SHOW DECENT CAPE IF CNVCTV TEMPS ARE
REACHED...AND ABOUT 1.5 IN PWAT WHICH IS SOMEWHAT ABOVE NORMAL FOR
THIS TIME OF YEAR. AMS NEAR THE CENTER OF THE UPPER LOW SEEMS TO
BE DRIER BUT COOLER ALOFT SO NOT SURE EXACTLY HOW THIS WILL PLAY
OUT FOR AFTN CONVECTION. BOTH THE RAP AND THE HRRR SHOW CNVTN
DEVELOPING AROUND 17Z. TODAYS TEMPS WERE TWEAKED UP A DEGREE OR
TWO BUT OTRW NO CHANGES TO THE CURRENT FCST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
THE UPPER LEVEL LOW WILL CONTINUE TO PROGRESS TOWARDS THE EAST
TONIGHT AS IT BECOMES LESS AND LESS DEFINED. THE LAST REMNANTS OF
THE EVENING CONVECTION SHOULD ALSO BE MOVING OUT OF THE REGION OR AT
LEAST OVER OUR NORTHERN ZONES BY LATE EVENING. HI-RES MODELS STILL
SHOW A FEW MID-LEVELS RIPPLES PULLING THROUGH IN THE MAINLY ZONAL
FLOW ALOFT SO A FEW PASSING SHOWERS LATE TONIGHT IS STILL POSSIBLE
ALTHOUGH THEY WILL BE MORE ISOLATED.

EXPECT MORE CLEARING TO TAKE PLACE WHEN COMPARED TO SUNDAY NIGHT
WHICH SHOULD ALLOW US TO RADIATE A BIT MORE. THE SURFACE FLOW SHOULD
BECOME LIGHT FROM THE SOUTHWEST...AGAIN, BUT THIS TIME WE COULD SEE
SLIGHTLY COOLER DEWPOINTS ADVECTED INTO THE REGION. ONCE AGAIN NOT
QUITE SURE THE EXTENT OF ANY FOG FORMATION AND QUITE FRANKLY THE
GUIDANCE IS NOT ALL THAT EXCITED EITHER...WILL KEEP IN PATCHY FOG
FOR TONIGHT.

TEMPERATURES TONIGHT SHOULD BE A COUPLE DEGREES COOLER THAN SUNDAY
NIGHT OUTSIDE THE URBAN HEAT ISLAND. USED A BLEND OF THE MET/MAV
WITH HEAVIER WEIGHTING TOWARDS THE COOLER MAV.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
SEVERAL ABOVE NORMAL TEMPERATURE DAYS IN STORE FOR THE AREA WITH
PLENTY OF HUMIDITY ALSO. THE BERMUDA HIGH PRESSURE AREA WILL SLOWLY
LOSE ITS INFLUENCE ON OUR WEATHER AS A DEEPENING TROUGH AND SFC LOW
MOVE INTO THE AREA FRI AND INTO THE WEEKEND. WE HAVE MOSTLY USED WPC
TEMPS/POPS FOR THE OVERNIGHT EXTENDED PACKAGE. THERE WILL BE DAILY
CHCS FOR SHOWERS/TSTMS DURING THE EXTENDED PERIOD. THE ADDED
CLOUDINESS AND SHOWERS WILL TEMPER THE MAGNITUDE OF THE ABOVE NORMAL
TEMPERATURES.

WE ARE FORECASTING HIGH TEMPERATURE READINGS TO REACH THE LOW 90S IN
MANY AREAS TUE-THU WITH PERHAPS A FEW MID 90S ON WED. HUMIDITY
LEVELS WILL BE MODERATE/HIGH WITH DEW POINTS IN THE MID 60S TO
AROUND 70S. THIS WILL PRODUCE APPARENT TEMPERATURES IN THE LOW/MID
90S ACROSS THE AREA. IT MAY BE NECESSARY TO ISSUE SOME HEAT RELATED
HEADLINES AS WE MOVE TOWARD THE MID-WEEK PERIOD. OVERNIGHT LOWS WILL
MOSTLY BE IN THE MID/UPPER 60S WITH SOME LOW 70S ACROSS METRO
PHILADELPHIA.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

A PLUME OF LOW CLDS WITH IFR CIGS FORMED EARLIER THIS MORNING OFF
THE NRN END OF CHES BAY AND AFFECTED BOTH PHL AND ILG FOR A COUPLE
OF HOURS. AS OF 1230Z THESE CLOUDS HAD DISSIPATED AND VFR CONDS
PREVAIL.

TODAY...VFR WITH SOUTHWEST WINDS. A WEAK SURFACE TROUGH WILL PUSH IN
FROM THE WEST THIS AFTERNOON AND COULD PROVIDE ENOUGH LIFT TO SPARK
WIDELY SCATTERED SHOWERS. DID NOT PLACE THESE IN THE TAFS AT THIS
TIME GIVEN LACK OF SPATIAL COVERAGE AND LOW CONFIDENCE ON INITIATION.

TONIGHT...THE SYSTEM THAT HAS BEEN KEEPING THE MID AND HIGH DECK
AROUND FOR THE PAST COUPLE OF DAYS IS FORECAST TO MOVE TO OUR
NORTHEAST TONIGHT. THIS WOULD ALLOW SKIES TO BECOME CLEARER THAN ON
PAST NIGHTS AND FOR BETTER RADIATIONAL COOLING TO TAKE PLACE. ANY
ADDED MOISTURE FROM THE SHOWERS WILL HELP FOR ANOTHER ROUND OF
GROUND FOG TO FORM. DO NOT HAVE THE CONFIDENCE YET TO PLACE IN THE
TAFS BUT WE WILL HAVE A BETTER CHANCE IF SKIES REALLY DO CLEAR OUT.

OUTLOOK...
TUE-WED...MOSTLY VFR WITH SHORT PERIODS OF SUB-VFR IN MORNING FOG
AND/OR SCT SHOWERS/TSTMS.
THU-FRI...VFR/MVFR IN MORE NUMEROUS SHOWERS/TSTMS.

&&

.MARINE...
ANOTHER TRANQUIL DAY IS EXPECTED ACROSS OUR WATERS WITH SOUTHWEST
WINDS AROUND 10-15KTS. STILL COULD SEE SOME GUSTS UPWARDS OF 20KTS
SEAS WILL CONTINUE TO BE AROUND 3 FEET TODAY AND THEN GRADUALLY
BUILD UPWARDS OF 4 FEET BY TONIGHT.

OUTLOOK...
SUB-SCA CONDITIONS MUCH OF THE WEEK WITH MOSTLY SW/S WINDS ON THE
WATERS. SCA WINDS/SEAS POSSIBLE FRI.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...AMC
SHORT TERM...HEAVENER
LONG TERM...O'HARA
AVIATION...AMC/HEAVENER/O'HARA
MARINE...HEAVENER/O'HARA
Hazardous weather outlook, Jun 24, 2:58 AM EST, 9 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
358 AM EDT MON JUN 24 2013

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ060>062-
070-071-101>106-250800-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-NORTHAMPTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-WESTERN MONTGOMERY-
EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
358 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HOTTER AND MORE HUMID WEATHER WITH HIGH TEMPERATURES REACHING INTO
THE 90S IS LIKELY DURING THE UPCOMING WORK WEEK. THE HEAT SHOULD
MAXIMIZE BETWEEN TUESDAY AND THURSDAY WHEN AFTERNOON HEAT INDICES
SHOULD REACH THE MID 90S AND POSSIBLY THE UPPER 90S. THE GREATEST
CHANCES ARE IN URBANIZED AREAS AROUND THE INTERSTATE 95 CORRIDOR
SOUTHEASTWARD.

IN ADDITION THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ054-055-250800-
CARBON-MONROE-
358 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THIS UPCOMING WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS
WITH LOCALLY HEAVY DOWNPOURS AS WELL AS SOME STRONG GUSTY WINDS
AND POSSIBLY ISOLATED SEVERE. THE MORE STRONGER, ORGANIZED AND
WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-250800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
358 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THIS WEEK WILL FEATURE MULTIPLE DAYS OF THUNDERSTORMS POSSIBLY
REACHING SPECIAL MARINE WARNING CRITERIA. THE MORE STRONGER,
ORGANIZED AND WIDESPREAD ACTIVITY IS EXPECTED TOWARD THE END OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 118 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 lightning, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Chester

When
June 24, 12:55 PM EST
Where
Chester County, 0.96 mi W of Glen Roy
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.767, -76.068

A severe thunderstorm knocked down numerous trees along Pennsylvania State Route 272 and Kirks Mill Road in West Nottingham Township.

Thunderstorm Wind, Chester

When
June 24, 12:56 PM EST
Where
Chester County, 1.14 mi N of Lenape
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
39.916, -75.629

A severe thunderstorm knocked down a tree near Creek Road and Pennsylvania State Route 52 in Birmingham Township.

Thunderstorm Wind, Delaware

When
June 24, 1:08 PM EST
Where
Delaware County, 0.47 mi WSW of Markham
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
39.877, -75.528

A severe thunderstorm knocked down several trees along and around Spring Valley Road in Glen Mills. One woman had to be rescued from her minivan, when trees and wires were knocked down around her vehicle. Small hail also occurred during the severe thunderstorm.

Lightning, Delaware

When
June 24, 1:15 PM EST
Where
Delaware County, 0.35 mi N of Markham
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
39.885, -75.520

A man was injured by a lightning strike while working on the Glen Mills Reform School's baseball field in Concord Township. From 2 p.m. EDT to 3 p.m. EDT there were over 1,000 cloud-to-ground lightning strikes in the local Philadelphia area.

Lightning, Delaware

When
June 24, 1:17 PM EST
Where
Delaware County, 0.52 mi E of Aston Mills
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.869, -75.440

A lightning strike damaged a home in Aston Township.

Lightning, Delaware

When
June 24, 1:25 PM EST
Where
Delaware County, 0.15 mi N of Rutledge
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.902, -75.350

A lightning strike damaged a home in Swarthmore.

Lightning, Delaware

When
June 24, 1:26 PM EST
Where
Delaware County, 0.56 mi NNE of Sandy Bank
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.938, -75.397

A lightning strike damaged a home in Upper Providence Township.

Lightning, Delaware

When
June 24, 1:30 PM EST
Where
Delaware County, 0.5 mi N of Moore
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.887, -75.319

A lightning strike and ensuing fire damaged a home on Lindsay Street in Ridley Park. Lightning struck and started a fire in the basement and also traveled along the electrical wiring within the house. The furniture, electronics and clothing were all damaged within the home. The unharmed family was expected to be displaced for about six months.

Thunderstorm Wind, Delaware

When
June 24, 1:47 PM EST
Where
Delaware County, 0.83 mi SSW of Elam
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Newspaper
Coordinates
39.838, -75.534

A severe thunderstorm knocked down or snapped several trees along Stateline Road in Bethel Township. Some of the trees were over 100 years old. One downed tree damaged a home on the road, but no injuries were reported.

Lightning, Delaware

When
June 24, 1:47 PM EST
Where
Delaware County, 0.91 mi SE of Elam
Property damage
$100,000
Reported by
Newspaper
Coordinates
39.839, -75.520

A lightning strike and ensuing electrical surge started a couple of small basement fires in a home on Half Mile Post in Bethel Township.

Hail, Northampton

When
June 24, 4:18 PM EST
Where
Northampton County, Nazareth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.750, -75.320

A severe thunderstorm dropped quarter size hail in Nazareth.

Thunderstorm Wind, Northampton

When
June 24, 4:19 PM EST to 4:20 PM EST
Where
Northampton County, 1.41 mi E of Nazareth to 0.86 mi SE of Nazareth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.750, -75.293

A severe thunderstorm knocked down trees, poles and wires across a couple of roads in Nazareth. Trees were reported knocked down on Graceland Avenue and a downed tree damaged a vehicle (no injuries were reported) on Myers Street.

Hail, Northampton

When
June 24, 4:20 PM EST
Where
Northampton County, 0.2 mi NW of Ulhers
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.752, -75.233

A thunderstorm dropped penny size hail in Forks Township.

Thunderstorm Wind, Bucks

When
June 24, 4:37 PM EST to 4:45 PM EST
Where
Bucks County, 0.44 mi E of Pleasant Vly to 0.95 mi NNW of Kellers Church
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.519, -75.292

A severe thunderstorm caused wind damage across a couple of townships in Upper Bucks County. In Springfield Township, trees and wires were knocked down on Old Bethlehem, Hickory, Slifer Valley and Blue Church Roads. In Durham Township, trees and wires were knocked down along Gallows Hill and Lehnenberg Roads. In Haycock Township, a sailboat was overturned on Lake Nockamixon, but no injuries were reported.

Thunderstorm Wind, Chester

When
June 24, 5:45 PM EST
Where
Chester County, Downingtown
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.020, -75.700

A severe thunderstorm knocked down numerous trees within Downingtown. Approximately 30 to 35 streets had either fallen trees, tree limbs and or wires on them including West Pennsylvania Avenue and Hunt Street. Nearly 6,000 homes and businesses lost power in Chester County as the thunderstorms rolled through and Downingtown had nearly a third of them. Second was Caln Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 458737, 458741, 471599, 458735, 458733, 458730, 458732, 458729, 471598, 471601, 458744, 458743, 458745, 458742, 461658.